When you change from one medication to another, it can be really challenging. For me, I’m changing the antidepressant I’m on. The reason for my switch was that, although the medication wasn’t necessarily not working, it caused my mind to have a wall stuck between it and me. I couldn’t think, and I’m a blogger, so not thinking made it increasingly difficult to write posts. It also made me angry and frustrated because I WANTED to think. It didn’t stop me thinking completely, but it blocked my mind from so much that I was sad about that. If I wasn’t sad about actual depression and anxiety, I was sad about not thinking. It just felt like something was blocking me and I didn’t have that on my first medication (though I didn’t have any positive effects either) so I felt like it was a really bad side effect. My doctor agreed and decided to change my medication, for the second time. Second change, third medication.
My first medication had been sertraline (no side effects or benefits, only prescribed it due to being a child). Three years of it (prescribed aged 15) and I finally decided to change it when I turned 18. My mum recommended citalopram as it had worked for her. However, it caused me the most terrible side effect of mind block. I was pulling my hair out. It had some other side effects too, which weren’t as bad but were still life-limiting. The third medication, the one I’m on now, is escitalopram. The doctor said, although the name was similar, it was a different medication. She also mentioned that it had less chance of side effects, which was a positive for sure.
Although I’m hopeful about it, I’m currently going through a pretty rubbish phase between medications, where I’m taking a new one and have stopped the old one, but the benefits of the new one aren’t kicking in yet, but all of the side effects are. At the beginning, the side effects are the strongest, so they will probably stop after a while of being on the medication. I’m feeling anxious and sad but I’m thinking that I will get through this. I’ve also had some horrific side effects, which I won’t go into here, but I’m sure that they will clear soon. I’ve not been on this one long so I’m going to give it time.
I hope my medication gives positive effects soon.